Alert archive / Montana / Flood Watches in 2018
Flood Watch 9, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at May 30, 2018, 10:35 AM MDT for 4 counties in Montana. It took effect at May 31, 2018, 6:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 10:35 AM MDT (16:35 UTC)
- In effect from
- May 31, 2018, 6:00 PM MDT
- Expired
- Jun 1, 2018, 9:20 AM MDT
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WGUS65 KMSO 301635 FFAMSO Flood Watch National Weather Service Missoula MT 1035 AM MDT Wed May 30 2018 MTZ007-310045- /O.NEW.KMSO.FA.A.0009.180601T0000Z-180601T1800Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butte/Blackfoot Region- 1035 AM MDT Wed May 30 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Missoula has issued a * Flood Watch for Warm Springs Creek in Anaconda and Cottonwood Creek in Deerlodge and other small creeks in Deerlodge and Powell counties in west central Montana. * From Thursday evening through Friday morning. * Scattered thunderstorms today and Thursday evening are expected to produce localized areas of heavy rain across the upper Clark Fork region of southwestern Montana. Up to 1 inch of rain, with isolated higher amounts will be possible, especially Thursday. Area creeks and streams could see a sharp rise due to rain and snow melt. Warm Springs Creek near Anaconda and Cottonwood Creek in Deerlodge are already running near bank full. As such, these two locations are a particular concern for flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
2 follow-up statements
760 WGUS65 KMSO 311613 FFAMSO Flood Watch National Weather Service Missoula MT 1013 AM MDT Thu May 31 2018 MTZ007-011800- /O.CON.KMSO.FA.A.0009.180601T0000Z-180601T1800Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butte/Blackfoot Region- 1013 AM MDT Thu May 31 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH FRIDAY MORNING... The Flood Watch continues for * Flood Watch for Warm Springs Creek in Anaconda and Cottonwood Creek in Deerlodge and other small creeks in Deerlodge and Powell counties in west central Montana. * From 6 PM MDT this evening through Friday morning * Thunderstorms this afternoon and evening are expected to produce localized areas of heavy rain across the upper Clark Fork region of southwestern Montana. Up to 1 inch of rain, with isolated higher amounts will be possible. Area creeks and streams could see a sharp rise due to rain and snow melt. Warm Springs Creek near Anaconda and Cottonwood Creek in Deerlodge are already running near bank full. As such, these two locations are a particular concern for flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
543 WGUS65 KMSO 011520 FFAMSO Flood Watch National Weather Service Missoula MT 920 AM MDT Fri Jun 1 2018 MTZ007-011630- /O.CAN.KMSO.FA.A.0009.000000T0000Z-180601T1800Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butte/Blackfoot Region- 920 AM MDT Fri Jun 1 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for small creeks in Deerlodge and Powell counties in west central Montana has been cancelled. Precipitation will continue to decrease with significant rises on small streams and creeks no longer anticipated. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 30, 4:11 AM MDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 30, 4:11 AM MDT, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Missoula MT 411 AM MDT Wed May 30 2018 ......Strong to Severe Thunderstorms and Localized Heavy Rain for Central Idaho and Southwest Montana... .DISCUSSION... Showers with isolated lightning strikes have begun streaming across north-central Idaho and western Montana early this morning associated with a low pressure system. These showers are developing along a weak cold frontal boundary that is forecast to stall across the area for the next two days. As a result, instability and moisture along, and east of, this boundary will contribute to widespread showers and thunderstorms for north- central Idaho and southwest/west-central Montana this afternoon and evening. Some storms are progged to become strong to severe, with threats of damaging gusty winds, large hail, lightning, and localized heavy rainfall creating rises in streams and creeks. In particular, the best chance for storms to become severe will be over southern Lemhi County, and far southwest Montana this evening. Widespread showers and thunderstorms will prevail across the area Thursday into Thursday night as the stalled boundary and upper- level dynamics support strong lift. The threat of flash flooding from localized heavy rainfall will increase for southwest Montana, west-central Montana, and central Idaho under this pattern due to continuous storm development and abundant moisture. Again, gusty winds, hail, and lightning will also be threats on Thursday, though the severe threat is less likely. Please continue to monitor important weather updates by visiting www.weather.gov/missoula. There will be one more round of showers on Friday, though these will be much weaker and far less moist than those today or tomorrow given that we'll be residing on the backside of an exiting trough of low pressure. But it looks like we'll get at least one nice day this weekend with all models showing a seasonably warm and mostly sunny Saturday! However, this appears short lived as yet another aggressive upper level trough begins to dig into the Pacific Northwest. Models are not in good agreement regarding the depth and strength of this approaching trough with the ECMWF much stronger, slower and deeper than the GFS. Either way, deepening southwest flow ahead of this approaching trough presents an all too familiar scenario supportive of afternoon showers and thunderstorms in both models on Sunday afternoon across the Northern Rockies. On Monday both the ECMWF and GFS show the beginning of a cool down, though the frontal passage in the ECMWF is much stronger and certainly could be more significant (heavy rain, thunderstorms & gusty winds). By Tuesday morning the snow level will reside between 5000 and 5500 feet, so much of the higher terrain could experience some light snowfall with any remnant showers floating around the base of this cold upper level trough. Cool and showery conditions will be present into Wednesday and perhaps even Thursday if the ECMWF is to be believed. && .AVIATION...A cold front will continue to cross the Northern Rockies early this morning, and is expected to stall across north-central Idaho and southwest/west-central Montana today. Rain showers will be a possibility for all TAF sites this morning. Then, strong to severe showers and thunderstorms are supported this afternoon and evening at KSMN and KBTM after 2100 UTC. Storms will be capable of producing gusty erratic outflow winds and large hail in the vicinity of KSMN and KBTM, as well as localized heavy downpours and frequent lightning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:17 PM MDT | Special Weather Statement | MSO | Deer Lodge | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.